Depakote (ER) Special Warnings

Depakote ER Special Warning Overview

  • Depakote ER and Liver Toxicity — Black Box Warning
  • Depakote ER and Inflammation of the Pancreas — Black Box Warning
  • Depakote ER and Suicidal Thoughts

Depakote ER and Liver Toxicity — Black Box Warning

Liver failure has occurred in people taking Depakote ER usually within the first 6 months of starting on the medication. Children under the age of 2, as well as people with a history of liver disease, on many other seizure medications, those with sever seizure disorders, mental retardation or organic disease of the brain may be at a particularly high risk of liver failure when taking Depakote ER. Death from liver toxicity declines in groups of older people.

When starting on Depakote ER it is important to watch for the early signs of oncoming liver toxicity. These symptoms may be hard to describe and may include:

  • Nausea
  • Vomiting
  • Loss of appetite
  • Swelling of the face
  • Weakness
  • Fatigue

It is also important to keep routine appointments with your doctor so blood tests can determine how well your liver is working while you are on Depakote ER. These tests should be done before starting the medication as well as on an ongoing basis, especially during the first six months when this problem may be most likely to occur. If liver problems are suspected or detected, the drug should be stopped in consultation with your physician.

Depakote ER and Inflammation of the Pancreas — Black Box Warning

Inflammation in the pancreas is called pancreatitis. The pancreas is a long, flat gland that sits tucked behind the stomach in the upper abdomen. The pancreas produces substances that aid in digestion and hormones such as insulin that help regulate the way your body uses sugar. Cases of life threatening have been reported in people taking valproate. The onset of pancreatitis does not appear to be related to how long you have been taking Depakote. It’s important to be aware of the signs and symptoms of pancreatitis, which may be somewhat similar to signs of liver problems.

Acute pancreatitis signs and symptoms include:

  • Upper abdominal pain
  • Abdominal pain that radiates to your back
  • Abdominal pain that feels worse after eating
  • Abdominal pain that’s somewhat relieved by leaning forward or curling into a ball
  • Nausea
  • Vomiting
  • Tenderness when touching the abdomen

If you think you have any of these symptoms, seek immediate medical attention.

Depakote ER and Suicidal Thoughts

Seizure medications, including Depakote ER can raise the risk of having thoughts of suicide .Some people may have a particularly high risk of having suicidal thoughts or actions. These include people who have (or have a family history of) bipolar disorder or suicidal thoughts or actions.

To prevent suicidal thoughts and actions, pay close attention to any changes, especially sudden changes in mood, behaviors, thoughts, or feelings. This is very important when a seizure medicine is started or when the dose is changed.

Call your doctor right away to report new or sudden changes in mood, behavior, thoughts, or feelings. Keep all follow-up visits with your doctor as scheduled. Call your doctor between visits as needed, especially if you have concerns about symptoms including:

  • thoughts about suicide or dying
  • attempts to commit suicide
  • new or worse depression
  • new or worse anxiety
  • feeling very agitated or restless
  • panic attacks
  • trouble sleeping (insomnia)
  • new or worse irritability
  • acting aggressive, being angry, or violent
  • acting on dangerous impulses
  • an extreme increase in activity and talking (mania)
  • other unusual changes in behavior or mood

Written & reviewed by: Lisa Erwin R.Ph. CGP | Last review date: Dec 2010. Click the References Link below for a complete list of references.

Written & reviewed by: Lisa Erwin R.Ph. CGP | Last review date: Dec 2010.
View References